Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Second-order conservative schemes and the entropy condition


Author: Maria E. Schonbek
Journal: Math. Comp. 44 (1985), 31-38
MSC: Primary 65M10; Secondary 35L65
DOI: https://doi.org/10.1090/S0025-5718-1985-0771028-7
MathSciNet review: 771028
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider numerical approximations to solutions of systems of hyperbolic conservation laws of the form $ \partial u/\partial t + \partial f(u)/\partial x = 0$, $ u \in {{\mathbf{R}}^n}$ and $ f:{R^n} \to {R^n}$ smooth. We show that conservative three-point second-order accurate methods cannot satisfy a local entropy inequality.


References [Enhancements On Off] (What's this?)

  • [1] B. Engquist & S. Osher, "One-sided difference approximations for nonlinear conservation laws," Math. Comp., v. 36, 1981, pp. 321-351. MR 606500 (82c:65056)
  • [2] P. Lax, "Shock waves and entropy," Contributions to Nonlinear Functional Analysis (E. H. Zarantonello, ed.), Academic Press, New York, 1971. MR 0393870 (52:14677)
  • [3] P. Lax & B. Wendroff, "Systems of conservation laws," Comm. Pure Appl. Math., v. 13, 1960, pp. 217-237. MR 0120774 (22:11523)
  • [4] A. Majda & S. Osher, "Numerical viscosity and the entropy condition," Comm. Pure Appl. Math., v. 32, 1970, pp. 797-838. MR 539160 (80j:65031)
  • [5] F. Murat, "Compacité par compensation," Ann. Scuola Norm. Sup. Pisa Sci. Fis. Mat., v. 5, 1978, pp. 489-507. MR 506997 (80h:46043a)
  • [6] L. Tartar, Compensated Compactness and Applications to Partial Differential Equations, Research Notes in Math., Nonlinear Analysis and Mechanics: Heriot-Watt Symposium Vol. 4 (J. Knops, ed.), Pitman Press, 1979. MR 584398 (81m:35014)
  • [7] L. Tartar, "The compensated compactness method applied to systems of conservation laws," Systems of Nonlinear Partial Differential Equations (J. M. Ball, ed.), Reidel, Dordrecht, 1983. MR 725524 (85e:35079)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 35L65

Retrieve articles in all journals with MSC: 65M10, 35L65


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1985-0771028-7
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society